Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 20, NWS Salt Lake City, UT

July 18, 2013Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2013, 3:12 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2013, 3:12 PM MDT (21:12 UTC)
Expired
Jul 18, 2013, 6:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 59 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WGUS55 KSLC 182112
FFWSLC
UTC025-190000-
/O.NEW.KSLC.FF.W.0020.130718T2112Z-130719T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH

* UNTIL 600 PM MDT

* AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM OVER KANAB CREEK AND HOG CANYON.

  INTENSE RAINFALL WILL CONTINUE TO FALL OVER THE HEADWATERS OF      
  KANAB CREEK MOVING DOWNSTREAM FROM NORTH TO SOUTH. NATIONAL        
  SERVICE DOPPLER RADAR ESTIMATES OF BETWEEN 1 AND 2 INCHES OF RAIN  
  HAS FALLEN OVER THE UPPER PORTIONS OF THE BASIN IN THE LAST HOURS  
  TIME. 

  RAINFALL OF THIS MAGNITUDE IS EXPECTED TO CREATE A FLOOD WAVE      
  MOVING DOWNSTREAM IN KANAB CREEK...AND CREATE FLASH FLOODING IN    
  HOG CANYON. THIS FLOOD WAVE IS EXPECTED TO TRACK ALL THE WAY SOUTH 
  TO THE UTAH/ARIZONA BORDER.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3721 11257 3725 11244 3712 11247 3700 11250
      3701 11254

$$

MERRILL
2 follow-up statements
845 
WGUS75 KSLC 182232
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
432 PM MDT THU JUL 18 2013

UTC025-190000-
/O.CON.KSLC.FF.W.0020.000000T0000Z-130719T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
432 PM MDT THU JUL 18 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
SOUTHWESTERN KANE COUNTY...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THAT MODERATE RAIN WAS FALLING OVER THE KANAB CREEK AND HOG 
CANYON DRAINAGES. ALTHOUGH THE RAINFALL INTENSITY HAS DECREASED THIS 
ADDITIONAL RAINFALL CONTINUES TO CONTRIBUTE TO LOCALLY HEAVY 
RUNOFF.  RADAR ESTIMATES INDICATE THAT ONE TO ONE AND A HALF INCHES 
OF RAIN HAS FALLEN OVER THE DRAINAGES NORTH OF KANAB.  RUNOFF FROM 
THIS SIGNIFICANT RAINFALL IS EXPECTED TO RESULT IN FLOODING ALONG 
KANAB CREEK AS WELL AS IN HOG CANYON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3721 11257 3725 11244 3712 11247 3700 11250
      3701 11254

$$
934 
WGUS75 KSLC 182355
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
555 PM MDT THU JUL 18 2013

UTC025-190004-
/O.EXP.KSLC.FF.W.0020.000000T0000Z-130719T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
555 PM MDT THU JUL 18 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR SOUTHWESTERN
KANE COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER 
AND STREAM LEVELS HAVE DECREASED. THEREFORE... THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR 
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3721 11257 3725 11244 3712 11247 3700 11250
      3701 11254

$$

MERRILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:36 AM MDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 18, 9:36 AM MDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
936 AM MDT THU JUL 18 2013

.SYNOPSIS...HIGH PRESSURE ACROSS THE REGION TODAY WILL SHIFT WEST
INTO NEVADA BY TOMORROW...ALLOWING A DRYING TREND FROM NORTH TO
SOUTH. MOISTURE WILL BECOME INCREASINGLY CONFINED TO FAR SOUTHERN
UTAH OVER THE WEEKEND.

&&

.DISCUSSION...MID LEVEL RIDGE CONTINUES TO DRIFT WESTWARD THIS
MORNING. THIS WILL USHER IN A MORE NORTHERLY FLOW ACROSS THE AREA.
THIS INITIAL NORTHERLY FLOW COULD SERVE TO PUSH ANY SHOWERS OR
THUNDERSTORMS SOUTH ALONG DRAINAGE BASINS ACROSS SOUTHERN UTAH.
WILL HAVE TO KEEP AN EYE ON THIS SCENARIO AS THIS SITUATION WILL
ENHANCE ANY FLASH FLOODING THAT SHOULD DEVELOP LATER THIS
AFTERNOON. ABUNDANT MOISTURE REMAINS IN PLACE ACROSS CENTRAL AND
SOUTHERN UTAH...WITH PRECIPITABLE WATER VALUES GENERALLY ABOVE AN
INCH ACROSS THE SOUTH PER GOES IMAGERY. CONVECTION EXPECTED THIS
AFTERNOON AND EVENING...PRIMARILY ACROSS CENTRAL AND SOUTHERN
UTAH. WITH ABUNDANT MOISTURE AND VERY LIGHT NORTH FLOW ALOFT
RESULTING FROM THE PROXIMITY OF THE RIDGE AXIS...LOCALLY HEAVY
RAIN WILL ONCE AGAIN BE POSSIBLE.

THE 12Z SLC SOUNDING CALCULATED A PRECIPITABLE WATER VALUE OF 1.01
INCH BUT SUSPECT THAT THIS VALUE HAS DECREASED AND WILL CONTINUE
TO DECREASE AS THE DRIER AIR MOVES IN FORM THE NORTHWEST. MUCH
DRIER AIR IS ALSO APPARENT IN THE DEW POINTS OVER EASTERN NEVADA
WHICH HAVE DROPPED CONSIDERABLY.

&&

.AVIATION...THE SLC TERMINAL SHOULD SEE VFR CONDITIONS DURING THE
DAY. NORTHWEST WINDS HAVE DEVELOPED AND SHOULD REMAIN UNTIL AROUND
03-04Z THIS EVENING. THERE IS A 20 PERCENT CHANCE THAT SHOWERS TO
THE EAST OR SOUTHEAST OF THE TERMINAL WILL RESULT IN PERIODS OF
GUSTY AND/OR ERRATIC WINDS THIS AFTERNOON AND EARLY EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC/AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 18, 3:11 AM MDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
311 AM MDT THU JUL 18 2013

UTZ001>016-019>021-517-518-WYZ021-191000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
311 AM MDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS CENTRAL AND SOUTHERN
UTAH THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE
POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY
WASHES...AND NEAR RECENT BURN SCARS.

DRIER AIR SPREADING INTO NORTHERN UTAH WILL KEEP THE THREAT FOR
THUNDERSTORMS ISOLATED...AND MAINLY CONFINED TO THE HIGHER
TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
STILL EXIST ON FRIDAY ACROSS SOUTHERN UTAH. BY THE WEEKEND
THUNDERSTORMS WILL LIKELY BE CONFINED TO FAR SOUTHERN UTAH...WITH
A DIMINISHING THREAT FOR HEAVY RAINFALL.

HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS
MANY VALLEY LOCATIONS FRIDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:36 PM MDTAreal Flood AdvisorySLCWasatch54 min
Jul 18, 2:04 PM MDTFlash Flood WarningSLCEmery3 hr
Jul 18, 2:08 PM MDTFlash Flood WarningSLCKane6 hr
Jul 18, 2:23 PM MDTFlash Flood WarningSLCKane, San Juan3 hr
Jul 18, 2:41 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Jul 18, 3:32 PM MDTFlash Flood WarningSLCKane6 hr
Jul 18, 4:33 PM MDTFlash Flood WarningSLCWayne3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.